Statistics from Altmetric.com
Editor,—The use of botulinum toxin in the management of ocular motility disorders is well established.1 While transient side effects like ptosis2 and diplopia3 4 due to local spread of the toxin do occur, to our knowledge permanent extraocular muscle damage has not been reported. We report a patient with congenital right superior oblique weakness who underwent botulinum toxin injection to the left inferior rectus muscle. This resulted in permanent and profound loss of inferior rectus muscle function, with atrophy of the muscle, confirmed by magnetic resonance imaging scan.
A 70 year old white man was seen for increasing angle of deviation of a long standing right hyperphoria which had previously been controlled with a small prism correction. His general health was excellent and his only medication was phenelzine 15 mg daily. His visual acuity was 6/5 in each eye. There was a small right hyperphoria (8 prism dioptres) for near and distance with right superior oblique underaction, right inferior oblique overaction, left superior rectus underaction, and left inferior rectus overaction. Symptoms of difficulty maintaining binocular vision while reading were initially alleviated by increasing his prism correction, but 9 months later the deviation had increased, measuring 13 dioptres in the reading position and 4 dioptres for distance. A decision was made to proceed with left inferior rectus botulinum toxin injection. The injection was performed under electromyography control using a 27 gauge monopolar needle. The injection was performed through the lower eyelid, angled upwards, advancing the needle posteriorly, superiorly, and nasally by a surgeon (BWF) experienced in the technique. 2.5 U “Botox” botulinum toxin A were injected. The EMG response from the muscle was low to moderate, but there was no apparent complication associated with the procedure.
At review 1 month later the patient complained of diplopia in all directions of gaze. There was a left hypertropia of 20 dioptres in primary position, which increased on laevodepression, in keeping with left inferior rectus muscle paresis. Over the following 10 months, there was persisting diplopia with no change in Hess chart measurements, and no recovery of left inferior rectus muscle function (Fig 1). Forced duction test did not reveal any significant left superior rectus contracture. Investigations for thyroid dysfunction and myasthenia were negative. Magnetic resonance imaging of the patient’s orbits showed atrophy of the left inferior rectus muscle (Fig2).
Inferior transposition of the medial and lateral recti muscles was performed (by JPL). The inferior rectus muscle insertion appeared normal at the time of surgery. No attempt was made to explore the muscle more posteriorly. The procedure produced satisfactory alignment in primary position, with a small overcorrection in laevoversion.
Injection of botulinum toxin into a clinically overacting muscle produces a temporary reversible paralysis of that muscle. The result of this paralysis is a change in the force dynamics of the paired antagonistic muscles, which allows the weaker opposing muscle to gain force advantage.
The paralytic action of botulinum toxin is attributed to blockade of neuromuscular transmission by interfering with the release of the neurotransmitter acetylcholine at the motor end plate.5The paralysis following the use of botulinum is generally associated with complete recovery of neuromuscular function over 3–4 months.6 Permanent histological changes have been reported in animal studies of the orbital, singly innervated muscle fibre of adult monkey extraocular muscles. Structural changes in muscle fibres and decrease in the density and lumenal area of vasculature of the muscle fibres was seen.7 Histological evidence of atrophy in the leg muscles has also been reported as a distant effect of botulinum treatment of cervical dystonia.8
Permanent superior rectus muscle weakness in association with botulinum induced ptosis has also been reported, and was presumed to be due either to breakdown of fusion or contracture of the ipsilateral antagonist.9 The possible causes of left inferior rectus muscle atrophy following botulinum toxin injection in our case include intramuscular haematoma or direct damage to the nerve to the muscle within the muscle cone. Inferior rectus muscle paresis has been reported following retrobulbar anaesthesia for cataract surgery,10 and the mechanism may have been similar.
Permanent damage to an extraocular muscle following botulinum toxin injection is a rare complication of the procedure. With increasing numbers of patients undergoing the procedure, both the patient and the surgeon should be aware of this rare complication of botulinum toxin injection.